Why I’ve been so tired (and fat) lately

Some of you may have noticed I’m especially lethargic these days.  And a little wider than I used to be.  Some of you are looking at me funny, so I figure I owe you an explanation, lest you think I’m moonlighting as one of The Avengers or something.

One in 16 males develops a hyperactive thyroid.

30 years ago, I became the “one.”

The thyroid regulates one’s metabolism – how fast one’s body burns energy.  In hyperthyroidism, one’s thyroid “goes wild” and overproduces thyroxine, the hormone that triggers one muscles – including one’s heart – to burn energy faster.  Symptoms include significant weight loss (I was 130 lbs at my worst), shaking, running a low fever, difficulty sleeping…. Those are the “nice” symptoms.  The bad ones include heart attacks, eye damage, and other things I’d really prefer to avoid.

(Quasi-comical sidebar: the particular type of hyperthyroidism I’ve got is called Grave’s Disease, after the guy who first identified it.  I freaked out the first time I heard this, because I thought the doctor had said I had “a grave disease.”  Oh, yeah.  That’s sooo funny, doc.)

I’ve been on medication for 30 years that controls all that, and I’ve done very nicely on it.  About 20% of hyperthyroid males go into remission within a few years, so I kept holding out hope that it would just go away by itself.

However, now that I’ve passed 50 years of age, my doctors have read me the thyroid riot act.  Then they told me that (a) if it hasn’t gone into remission by now, it just ain’t gonna happen, and (b) the meds I take to control my thyroid are basically poison if ever go on blood thinners, heart meds, cholesterol meds, or any of the other meds that I’ll probably be on sooner or later.  The problem is that if I need to go on, say, a heart medication, I’d need to have my thyroid dealt with first.  But the only way to do that quickly would be to operate and remove it.  But to do that, I’d have to be off my thyroid meds.  But taking me off the thyroid meds that keep my heart from beating too fast could cause my heart to crap out before  they can operate to remove it so that I can then take the heart meds.

That’s called a classic “Catch-22.”

So, my doctors told me, better to kill off my thyroid now, while I’m still otherwise healthy.  Once it’s gone, I’d take a thyroxine supplement that would replace the action of the thyroid.  The nice part is that the supplements have no side-effects whatsoever.  So, eventually, when I have to take some serious meds, I can do so with complete calm, without having to worry that it will conflict with the supplement.

Last May, then, I had my thyroid killed off.  This involved me going into a lead-lined room, where a medical technician took a pill from a lead-lined box under a lead-lined fume hood, and had me swallow it under the watchful eye of a radiologist and a nurse.  Three people to watch me take a pill.  Cuz, you know, a guy with a PhD in engineering might not know how to do that, I guess.

The pill contained a small dose of radioactive iodine.

The thyroid is the only part of the human body that absorbs iodine.  Spread throughout my blood stream, the dose of radioactivity is too diffused to harm me. Within a few days, however, all the radioactive iodine has been filtered and concentrated in my thyroid, which then dies quietly.  My body then dissolves it naturally, as it does with any other dead internal bits.

I thought that was pretty cool, actually.  Way better than having to go under the knife anyways.

The thyroid doesn’t die quickly, though.  It takes about six months to properly kick off.

As it kicks off, levels of thyroxine drop to near zero.  This is called hypothyroidism.  And that’s what happened to me about 3 weeks ago.  Without thyroxine, there’s no signals telling my body to turn ingested food into sugars for my muscles to burn.  So one gets very lethargic.  Not sleepy, but more like muscle-weak.  Towel-drying my hair makes my shoulders and biceps burn like I’d just done some serious weight training.  Walking up a flight of stairs kills my leg muscles.  Just carrying my bag over my shoulder to the subway is enough to make me need Rub A535 when I get home.

The other major thing that happens – remember the food that isn’t being turned to sugar?  Yah, well, the body has a default behaviour when it has more food than it thinks it needs.  It stores it for later use.  As fat.  Thus, the larger than usual tire around my middle.  I’ve put on 7 kg in 3 weeks. I can just barely tie my own shoes anymore.

On the upside, my blood pressure has gone down, and my handwriting is beautifully fluid again (no muscular jitters), like it was when I was in my 20s.

Starting tomorrow, I’ll be taking the supplements to make up for my dearly departed thyroid.  Theoretically, I should start feeling better within a couple of days.  And while it may take a couple more months to fine-tune the dose, things should start getting better Any Time Now.  And so long as I take the supplements, I should be “just fine” for the rest of my life.

So, that’s why I look like something fat that the cat dragged in, and may do for a little bit longer.  But don’t get too excited; I’ll still be able to deal with MEC325 and MEC723.

My thyroid is dead.  Long live the pharmaceutical industry.

Leave a Reply

Your email address will not be published.